I often get asked “how is your skin so clear?” and my answer is, it is all down to Accutane. For those who follow me on social media or know me personally, then you will be aware that I had suffered with acne for several years (since 2013) and it was only this year that my acne had finally got rid and now my skin is the clearest it has been in forever.
As a fourteen year old I was just told that it was hormonal acne and that it would soon pass however even with several medications; doxycycline and lymecycline and topical creams, it always returned. Accordingly, I gave up with medications and decided to let it run its course. However, at the end of 2016, I had finally had enough and went back to the doctors so they could refer me to a dermatologist.
After waiting a few months I attended my initial appointment in around April last year, where my skin was examined and by the end of the appointment I was ‘diagnosed’ with mild-severe persistent acne and was to be put on Isotretinoin (if can remember correctly) at approximately 45mg a day. In total, I stayed on Accutane for 9/10 months with my dosage increasing to 60mg a majority of the time despite for one month increasing to 70mg.
For someone who has experienced with anxiety in the past (primarily in secondary school) which is more under control now, I was quite worried of the mental health side effects element to Accutane as it is known that in extreme cases people have got depression after being put on it even without suffering from mental health issues before. However, my nerves were put to rest as my nurse told me that it is very unlikely and that my mood will regularly be monitored throughout the process. Along with this, I was also made aware of the other side effects that can come from this medication due to it being extremely harsh. You can find a list containing many side effects (don’t let this scare you off!) on the NHS website.
According to the NHS:
Isotretinoin capsules start to work after a week to 10 days.
Isotretinoin capsules work very well – 4 out of 5 people who use them have clear skin after 4 months.
Your skin may become very dry and sensitive to sunlight during treatment. Using lip balm and moisturisers will help.
If you’re a woman, it’s very important not to become pregnant while using isotretinoin capsules and for at least 1 month after stopping. This is because isotretinoin can harm an unborn baby.
I can relate to all these factors as after my first week, my skin started to inflame and have an outbreak which is devastating when you’re on medication to get rid of your acne however it is all part of the process, in which I was prepared for after watching experience videos on YouTube and reading various blog posts. Meanwhile, after a few months, my skin did start to clear up however for the security of not having a relapse, you continue to take the medication until the desired dosage has been reached which is dependant on both your age and weight. Cracking/dry lips are the most common yet annoying side effects there is as the corners of your lips are also susceptible to cracking open. This did happen to me however once I brought it up to my nurse I was given Fucibet steroid cream which quickly healed the cracks (which can become very painful if left). Finally, when put on Isotretinoin you are recommended to go on the contraceptive pill and are made to do pregnancy tests every month at your monthly appointment, however, this is all part of the procedure due to extreme consequences if you were to get pregnant.
As well as the standard dry skin and dry lips I also experienced other side effects which were quite difficult to deal with especially through both exam season, going on holiday and working full time throughout the summer.
Common side effects consist of:
skin becoming more sensitive to sunlight
dry nose and nosebleeds
headaches and general aches and pains
Despite not suffering from nosebleeds, nor did my skin become more sensitive to sunlight, I did get dry eyes and throat at times. As someone who suffers from extreme headaches, I cannot say whether my headaches were down to the medication or just stress, however, I certainly did get aches and pains which sometimes made it really hard to move especially in my lower back. It goes without saying that I really should have consulted in my nurse more with my side effects as according to the NHS only 1 in 1000 people suffer from dizziness and feeling sick (as these are more severe side effects) which I also suffered with. This was definitely one of the most horrible side effects I suffered with as like I mentioned above were hard to deal with at work, day in and out I would feel sick and dizzy and whether this is a combination of both the pill and Accutane or just one or the other it was one that I couldn’t shift and took a few months before it went away. So if you go on Accutane and receive these side effects, I cannot stress enough to seek your dermatologist or nurses advice as you may not have to suffer as badly as I did. A good moisturiser and lip balm will certainly help with the dryness and I swore by Cetaphil and Carmex (I can’t stand Carmex any more due to using it so much). Nevertheless, it is down to your skin type on which products work for you and something you will have to experiment with throughout your course.
Here are some photos of the progress that my skin made throughout my Accutane journey:
As you can tell there’s been a huge difference within my skin and although the photos cannot convey the painfulness of the acne nor how severe and painful it looked in person, the after photos certainly show how clear my skin has become.
Since Accutane my skin has mostly remained clear and spot free, it is only recently I have had a few spots that have flared up and whether this is down to stress, hormones or a relapse on the arise who knows. However, all I know is that it is nowhere near as bad as what I have suffered for the last four/five years and this journey has truly transformed my life. I would recommend Accutane/Isotretinoin to anyone who has suffered with acne whether is mild or severe and despite all the side effects, it is one of the best decisions of my life. One tip for you girls and guys out there who are on or starting their Accutane journey is whatever you do, do not drink heavily if you have taken your daily dose, not only is it terrible for your liver but you will experience the worst hangover of your life (enough to make you not drink for months).
If you have any questions, feel free to either message me on Instagram (courtneybekahx) or leave a comment below!
Courtney Bekah x